Thunderstorm Wind, McLean
- When
- July 14, 8:05 AM CST
- Where
- McLean County, Beech Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.620, -87.400
A wind gust to 60 mph was estimated by the public.
An isolated severe thunderstorm moved east-southeast across northwest Kentucky during the morning hours. The storm occurred in a very warm and humid air mass to the south of a cold front over northern Missouri and northern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm moved east-southeast across northwest Kentucky during the morning hours. The storm occurred in a very warm and humid air mass to the south of a cold front over northern Missouri and northern Illinois. The storm occurred ahead of the tail end of a 500 mb shortwave trough that extended from the upper Great Lakes to Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 5:34 AM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 634 AM CDT THU JUL 14 2016 .UPDATE... Issued at 620 AM CDT Thu Jul 14 2016 Aviation discussion updated for 12Z TAF issuance && .SHORT TERM...(Today through Saturday night) Issued at 322 AM CDT Thu Jul 14 2016 The air mass across the region will remain unstable across the region today as a cold front approaches from the northwest. Scattered showers and thunderstorms are expected region wide today, then as the front starts moving across the region tonight, chances will taper off across the northern half of the PAH forecast area during the evening hours. Models show the front settling across southern portions of our region, which will keep the focus for better chances of showers and storms across our southern counties on Friday as impulses ride along the front. Loss of heating should bring an end to thunderstorm activity across most of the area Friday night, but slight to low chances will continue across southeast Missouri and west Kentucky. By Saturday, the front will sink far enough south to limit any shower and storm chances to a small portion of southeast Missouri and southwest Kentucky. Kept the region dry Saturday night. Conditions will remain hot and humid today, but conditions will begin to improve as the front sinks into the region tonight. Temperatures will be a little cooler, but dew points will be a little slower to drop off. After heat indices today around 100 degrees across the southern half of the area, we should only see heat indices in the upper 80s to around 90 degrees for Friday and Saturday. .LONG TERM...(Sunday through Wednesday) Issued at 322 AM CDT Thu Jul 14 2016 Average confidence during this period. Both the Euro and GFS are in good agreement in the overall synoptic pattern, but some of the details will need to be fine tuned as the models come into better agreement. For Sunday and Sunday night, kept the forecast dry as moisture and forcing are limited and zonal flow begins to break down. The latest operational model runs are trending drier and keep the approaching boundary to our north and west until Monday. The best chances for rain during the extended period look to be Monday night and Tuesday as a weak boundary drifts southward across the Quad State area. While moisture availability aloft is a bit of a concern, brought slight chance to chance PoPs along and north of the Ohio River Monday night, transitioning to along and south of the Ohio during Tuesday. While uncertainty still exists in the details, the latest ensemble runs hint at some increased moisture availability during this period, which increases confidence a bit. At this time, the main concern for next week's forecast looks to be heat. A H500 ridge builds over the Great Plains early next week, and depending on which model you believe, could bring increasingly steamy conditions from Monday into the following weekend. Highs for early next week look to be in the low to mid 90s, with heat indices climbing to at or above 100 degrees every afternoon along and west of the Mississippi River valley. && .AVIATION... Issued at 620 AM CDT Thu Jul 14 2016 VFR conditions will prevail at all sites through the period. VCTS possible at all sites this afternoon. Looking at early morning radar data, VCTS also expected at KEVV and KOWB over the next few hours. Southerly winds AOB 10 kts and becoming light and variable again Thu night. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && AVIATION UPDATE...BP2 SHORT TERM...RST LONG TERM...BP2
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 527 AM CDT THU JUL 14 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151030- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 527 AM CDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN PORTIONS OF SOUTHEAST MISSOURI AND A MARGINAL RISK ACROSS THE REMAINDER OF THE QUAD STATE AREA. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS. HEAVY RAIN COULD CAUSE LOCALIZED FLOODING ISSUES AS WELL. IN ADDITION...HEAT INDICES WILL PEAK NEAR 100 DEGREES OVER PARTS OF THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE IN ALL OR PART OF THE REGION ALMOST DAILY. AT THIS TIME...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS QUITE LOW. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. AFTERNOON HEAT INDICES AROUND 100 DEGREES ARE EXPECTED IN MANY LOCATIONS SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
850 AM CDT THU JUL 14 2016
KYZ018>020-141430-
HENDERSON KY-DAVIESS KY-MCLEAN KY-
850 AM CDT THU JUL 14 2016
...SPECIAL WEATHER STATEMENT...
AT 849 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. JOSEPH...OR 13 MILES SOUTHEAST OF HENDERSON...MOVING EAST AT 25
MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OWENSBORO...CALHOUN...ST. JOSEPH...BEECH GROVE...HEBBARDSVILLE AND
MOSELEYVILLE.
LAT...LON 3747 8721 3756 8737 3758 8738 3759 8740
3759 8743 3763 8750 3765 8750 3765 8754
3778 8740 3773 8708
TIME...MOT...LOC 1349Z 288DEG 22KT 3770 8742
SMITHThe Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the first event began at 14:02 UTC.
2 thunderstorm wind. Local standard time, as filed.
A wind gust to 60 mph was estimated by the public.
A tree was down across a secondary road off Highway 815. Approximately 600 utility customers were without power.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642206, 642205.